Main Menu
Categories Menu

Preventing Clonazepam Overdose

Preventing clonazepam overdoseClonazepam is a sedative benzodiazepine. In 2006, the Substance Abuse and Mental Health Services Administration reported that sedative-hypnotic medications, most of them benzodiazepines, were the type of drugs most frequently involved in emergency department visits. Clonazepam was the benzodiazepine with the second-highest number of related emergencies. Many of these visits were due to drug overdose, either accidental or intentional.

Therapeutic Clonazepam Dosages

The proper therapeutic dosage of clonazepam varies with the condition for which it is prescribed. When it is used to treat panic disorders, the initial dosage is usually 0.5 milligram per day, increasing to 1 milligram if needed. When it is used to treat seizures in adults, the initial dosage is generally 1.5 milligrams daily. Dosages may be slowly increased as needed up to a maximum dose of 20 milligrams per day. For children, elderly patients, and those with certain medical conditions, much smaller maximum doses are indicated.

There are a number of factors that may lead to a clonazepam overdose, but a common one is that people develop drug tolerance and need to take increasing amounts of the medication in order to achieve previous results. This is true both for those using the drug therapeutically and those abusing it recreationally. Tolerance to clonazepam develops easily and rapidly. For this reason, it is generally not recommended for long-term treatment of chronic conditions.

Clonazepam Overdose Symptoms

When a clonazepam overdose occurs, symptoms will generally appear within four hours. Initial symptoms may include slurred speech, amnesia, confusion, dizziness, difficulty staying awake and impaired balance and motor skills. Other possible reactions are hallucinations, nausea, aggression, and anxiety. More severe effects include respiratory depression, cardiac arrest, coma, and sometimes death.

The possibility of severe overdose symptoms is greatly increased when the drug is combined with alcohol and other medications, especially central nervous system depressants. A large portion of drug-related deaths are due to combining benzodiazepines like clonazepam with heroin or prescription painkillers. Combining clonazepam with barbiturates, antihistamines, and certain antidepressants is also dangerous.

Lowering the Risk of Clonazepam Overdose

One of the keys to preventing clonazepam overdose is to be alert to the signs of clonazepam tolerance and dependence and address them as soon as possible. Physical dependence should be addressed with a slow, gradual tapering of dosage under medical care. Abrupt cessation of the drug can be dangerous. For those who are not just physically dependent, but addicted (they have cravings for the drug and have lost control over their consumption of it), a rehab program is necessary.

Clonazepam Abuse Help

If you are addicted to clonazepam or believe a loved one may be, call our 24 hour toll-free helpline and let us discuss the issue with you. We can inform you about rehab options and check your insurance coverage if you wish. Address the issue before potential overdose dangers become reality. We are staffed around the clock, so there is no need to wait. Call now.